Texas, 2019

Hail in Texas, May 1, 2019

May 1, 2019 · NWS MAF · 4 events in 1 county or zone

An upper level trough was over the Rocky Mountains and a dryline was across the Permian Basin. Good moisture and instability were present east of the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the Rocky Mountains and a dryline was across the Permian Basin. Good moisture and instability were present east of the dryline. These conditions contributed to thunderstorms with hail in Mitchell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 1, 1:50 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 1, 1:50 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CDT Wed May 1 2019

.DISCUSSION...
Current VIS satellite shows CI ongoing east of a diffuse dryline
stretching from Gail-Midland-Fort Stockton-Big Bend NP. As storms
develop, they will have the potential to quickly become severe
with ML CAPE values over 3000 J/kg and mid-level lapse rates
nearly 8.0 deg C/km to work with. The main threats today will be
very large hail up to tennis ball size (2.50" diameter), damaging
wind gusts, and possibly a brief tornado. Current high-res models
show discrete cells forming along the dryline between 21-00Z
mainly over the extreme eastern Permian Basin where a Severe
Thunderstorm Watch is in effect through this evening. An isolated
severe storm or two is also possible across the Lower Trans Pecos.
Storms should diminish after sunset as the boundary layer cools
and stabilizes. Low temps will be mild again tonight as the
dryline retreats and pulls moisture back toward the west.
There may be areas of patchy fog again tomorrow morning,
but left FG out of grids due to uncertainty in amount and
coverage.

A shortwave trough will move through the central plains and drag a
cold front into the northern CWA tomorrow morning. Models differ
greatly on placement of the front by tomorrow afternoon. The NAM
is the most progressive solution with the front reaching south of
the Pecos River by 21Z, whereas the GFS and ECMWF stall the front
further north. This made for a tricky temperature forecast.
Decided to go with lower high temperatures across the northern
zones and higher PoPs to the southeast. Another shortwave will
move toward the region early Friday as sfc flow remains easterly.
This will promote at least slight chance of t-storms across
eastern half of the CWA through early Saturday morning. Highs
Friday will be in the 80s across the western zones and in the
lower 70s across the far northeast CWA.

A slow warming trend will occur this weekend into early next week
as sfc winds become southerly. The stormy pattern will remain
active as another upper low moves on shore by early Monday and
the dryline continues to fluctuate over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  75  58  77 /  10  30  30  30
Carlsbad                       53  81  56  87 /   0   0  10   0
Dryden                         66  88  65  84 /  10  20  40  40
Fort Stockton                  61  82  60  84 /   0  20  30  40
Guadalupe Pass                 55  77  58  81 /   0   0   0   0
Hobbs                          50  75  53  77 /   0  10  20  20
Marfa                          47  83  52  82 /   0  10  10  10
Midland Intl Airport           61  78  57  79 /  10  20  30  30
Odessa                         60  78  58  79 /  10  20  30  30
Wink                           56  83  58  85 /   0  10  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

03/24
Hazardous weather outlook, May 1, 1:20 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Wed May 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Wed May 1 2019 /120 PM MDT Wed May 1 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

* SEVERE THUNDERSTORM WATCH 117 IN EFFECT UNTIL 8 PM CDT FOR
    GLASSCOCK...HOWARD...MITCHELL..REAGAN...AND SCURRY COUNTIES

Strong to severe thunderstorms are possible this afternoon into this
evening, especially across the eastern Permian Basin. Best chances
for severe storms will be along and east of a Snyder...Big Spring...
to Big Lake line. Very large hail, damaging winds, and isolated
tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible through the remainder of the week,
especially across the eastern Permian Basin and Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 1, 3:17 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT Wed May 1 2019

TXZ053-012145-
Mitchell-
417 PM CDT Wed May 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES...

At 417 PM CDT, a strong thunderstorm was located near Loraine, or
near Colorado City, moving north at 10 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Colorado City, Loraine and Buford.

This includes Interstate 20 between mile markers 217 and 228.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3226 10081 3249 10090 3253 10066 3229 10066
TIME...MOT...LOC 2117Z 188DEG 9KT 3235 10076

85

The radar

The San Angelo radar (KSJT), 117 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Mitchell

When
May 1, 3:38 PM CST to 3:43 PM CST
Where
Mitchell County, 0.71 mi SSE of Loraine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.411, -100.715

Hail, Mitchell

When
May 1, 3:43 PM CST to 3:48 PM CST
Where
Mitchell County, 1.57 mi SE of Loraine
Measured
1 in hail
Reported by
Public
Coordinates
32.403, -100.702

Hail, Mitchell

When
May 1, 3:45 PM CST to 3:50 PM CST
Where
Mitchell County, 1.01 mi WSW of Loraine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.412, -100.735

Hail, Mitchell

When
May 1, 3:50 PM CST to 3:55 PM CST
Where
Mitchell County, 1.23 mi SW of Loraine
Measured
1 in hail
Reported by
Public
Coordinates
32.408, -100.736

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816480, 816485, 816473, 814219.